Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

What causes abnormal heart rhythm after Zyrtec intake?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3089 Questions
Question
Hi I took zyrtec last night and my heart started rising really fast.i took a lots of milk in order to control my heart from rising I called my doctor this morning and told him he said it could not have been this medication cause it unusual. So should check with my health care provider to check my heart. do u think I should continue taking it as the doctor said because I m really scare right now Right now my heart is normal so has to be that medication.
Posted Mon, 17 Mar 2014 in General Health
 
 
Answered by Dr. Luchuo Engelbert Bain 56 minutes later
Brief Answer: Yes, rare but serious side effect. Detailed Answer: Hi and thanks for the query, Having an abnormal heart rhythm is a rare but usually serious side effect associated with zyrtec. It is important to note if you have any history of heart disease or not. Other medications you are taking, if you do, should be checked to see if they got rapid heart beat as side effect. Though rare, it is very possible that the condition should have been caused by zyrtec. This is rare but serious side effect of the drug, and warrants immediate suspension of the drug. I think its a good idea you stopped the drug, as you consult your doctor for an alternative drug to serve same purpose. Kind regards. DR Bain
Above answer was peer-reviewed by
 
Follow-up: What causes abnormal heart rhythm after Zyrtec intake? 3 hours later
can I start taking allagra and drop zyrtec or both of them are the same medication
 
 
Answered by Dr. Luchuo Engelbert Bain 7 hours later
Brief Answer: Drop Zyrtec and go in for Allagra, watchfully. Detailed Answer: Hi and thanks for the query, Allagra and Zyrtec are two different drugs, though both fight against allergy. Allagra is scientifically called fexofenadine , has rarely has side effects on the cardiovascular system. Zyrtec is cetirizine. The fact you already reacted to Cetrizine does not mean you will of course react to fexofenadine. I suggest you take Allagra and stop Zyrtec. In case you experience any adverse or unusual feeling, do not hesitate to report to your doctor. I think its a reasonable and good option to go for Allagra and drop Zyrtec. Kind regards. Dr Bain
Above answer was peer-reviewed by
 
Follow-up: What causes abnormal heart rhythm after Zyrtec intake? 33 hours later
good morning doc, I had to go too the emergency saturday night for my heart and the doctor tome me it could not have been eather one of those medication zyrtec allagra but my ekg did not pickup anything but my heary is still jettering every 20 to 30 second.the doc at the Er give me clariton.nowbi m scare to take it.so what is my next step dont know what to do
 
 
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Brief Answer: Worth taking, report any side effects to Dr Detailed Answer: Hi and thanks for the query, Claritin is an anti histaminic drug like Zyrtec and Allagra, though with a different mechanism of action. AS I mentioned earlier, heart manifestations are rare complications associated with zyrtec. Not having such heart symptoms before being put on zyrtec and only developing this with the drug makes it quite possible for it to be at the origin of the heart manifestations. This is for sure a rare, but possible adverse effect of zyrtec. Loratadine (Claritin) is an old and well tolerated ant histamic drug, and worth taking in your case too. I do not think you need to fear. Take it wit calm, but being watchful of any adverse events. In case you realize any, do not hesitate to report to your doctor. Thanks and kind regards. Dr Bain
Above answer was peer-reviewed by
 
Follow-up: What causes abnormal heart rhythm after Zyrtec intake? 2 hours later
this is what I gate from the emergency saturday night she said everything is ok but I could still here my chest piputatting. ahould I follow up with another heart doctor or what???she said is not possible that that medication couse it.
 
 
Answered by Dr. Luchuo Engelbert Bain 10 hours later
Brief Answer: Be calm, watch, cardiologist's opinion later on Detailed Answer: Hi and thank for the updates, The results of your EKG and complete blood count, coupled with the other biological work ups is very reassuring. It is not excluded however to exclude anxiety, that of course could accelerate your heart rate. I do think you really need not be bothered. I suggest you maintain your calm. In case symptoms persist over a couple of days, then you could seek the opinion of a cardiologist. for now, I do think you really not be bothered. Thanks and kind regards. Dr Bain
Above answer was peer-reviewed by
 
Follow-up: What causes abnormal heart rhythm after Zyrtec intake? 6 hours later
good morning doctor, this morning I took the allergra because i have to take the allergey shot and my heart started palpitating again I can not take the shot without those medication
 
 
Answered by Dr. Luchuo Engelbert Bain 13 minutes later
Brief Answer: Steroids, cardiologist and allergist in the long r Detailed Answer: Hi and thanks for the query, I understand perfectly how this could be. The frustration could imply you certainly react to anti histaminic drugs. Another option to control allergy may be through the use of steroids can be tried. The opinion of your allergist would be worth seeking in the long. Immune desensitization sessions could be useful in case of severe reactions with anti histaminic drugs. Anxiety should certainly be well checked for and managed. I still think the opinion of a cardiologist, and probably an allergist in the long run would be useful. Meanwhile, no worries, and use of steroids could be tried. Kind regards Dr Bain
Above answer was peer-reviewed by
 
Follow-up: What causes abnormal heart rhythm after Zyrtec intake? 34 minutes later
so I have to stop the allergy shot right ?because the doctor said I can not take the shot without the antihistamine drugs
 
 
Answered by Dr. Luchuo Engelbert Bain 4 hours later
Brief Answer: medicl supervision, allergist Detailed Answer: Hi and thanks for the query, You will need to consult your doctor, get his opinion before stopping the drug. I do think you could take the allergy shot but under medical supervision. Allergy shots must not always be taken with anti histaminic drugs in all patients, however in most. In case your doctor has established that you react to your allergy shots, you shall be compelled to take them with the anti histaminic drugs. Your cardiac review remains reassuring, though you develop cardiac manifestations almost all of the time you take anti histamines. Therapy should be done under the close supervision, and after seeking advice from an allergist if possible, in my opinion. Kind regards Dr Bain
Above answer was peer-reviewed by
 
Follow-up: What causes abnormal heart rhythm after Zyrtec intake? 5 hours later
hi doctor I have been diagnosed with dustmite allergy and I fix air conditioning for living i been expose to dustmite everyday.can I take a medical leave why I get treatment.right now my asthema is good but the allergy reaction is really bad
 
 
Answered by Dr. Luchuo Engelbert Bain 4 hours later
Brief Answer: Take leave, see allergist, avoid exposure for now Detailed Answer: Hi and thanks for the query, I would suggest you get a leave and get a proper review and care from an allergist. I do believe the best option for you now would be to undergo what is called an immune desensitization therapy. This involves a series of injections in persons that are severely allergic to specific substances, using a very specific protocol. Considering the fact again that a substance initiating the allergic reaction in your case has already been identified, I am afraid you might be compelled, unfortunately, in case symptoms really do persist to think of changing your job. The opinion, evaluation and expertize of an allergist, as soon as possible would be most welcome in my humble opinion. Kind regards. Dr Bain
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor